Researchers still found 'excellent' survival rates for both primary, secondary disease
by Ritchie on Tue Mar 08, 2011 09:54 PM
A quick review: I've been diagnosed with bile duct cancer, have had 10 radiation treatments (5 and 5, off weekends), and two Gemzar/Kytril/Decadroin treatments (one each week).
Yesterday, when I went in for my blood work before chemo, I knew that I felt terrible, and my nausea wasn't being stopped by the pills that I was taking. I also was having some heavy, dark red rash, and a little bruising where there should have been none.
They told me that they couldn't give me chemo today because of a low platelet count. My platelet count had gone from 221 about four weeks ago to 60 today.
Here's the question. I don't really know what platelets are. Are there any suggestions as to how I can help to get the count back up?
How long will the overall extreme flue/fatigue feeling last? Will the fatigue ease now that I've finished radiation, or will I have to wait until I've completed chemo? Will the fatigue lessen as my platelet count goes up?
Quality of life is very important to me, and knowing how the chemo will effect me will influence my thoughts.
Any suggestions would be appreciated.
by Ritchie on Fri Mar 11, 2011 03:21 PM
I don't expect a private reply. Any help would be appreciated.
by nandy on Fri Mar 18, 2011 02:20 AM
Platelets are made in your bone moral, mine got to 50 and chemo was stoped and I received 6 units of platets by IV and was so sick chemo was never started again. You should watch those very carefully. Should you need surgery it aslo would be put off. Sorry couldnt be of more help. You stay strong and you might google platelets for more info.
by Ritchie on Sat Mar 19, 2011 10:44 PM
Thanks for your help, and it was helpful. Sorry I haven't gotten back to you before now. Just haven't felt like getting on the computer. I will google platelets.
Best wishes to you!
by Ritchie on Mon Mar 21, 2011 10:23 PM
This is Ann, writing for Ritchie. He really doesn't feel well. We went to the oncologist today. He was broken out even more than before. The doctor said that he was allergic to the Gemzar and couldn't take it any more. He gave him a prescription for more prednisone, an antihistamine, and Pepcid. He wants to see him in two weeks and suggested that he contact his surgeon. He didn't feel, however, that the surgeon would do anything until he was better. As for now, the rash is very widely spread and he is itching, itching, itching. Nothing seems to help. I want to do something to help give him relief, but there doesn't seem to be anything I can do.
Does anyone know of someone who has had a reaction to Gemzar? If so, what did they do for it? How long is it going to be before it gets out of his system?
It would be nice if we could consult with someone from another hospital, but he really isn't well enough to travel.
Thanks to you Nandy for your listening ear, and thanks to all others who can offer advice.
Ann (for Ritchie)
by claretea on Thu Mar 24, 2011 01:07 AM
clare here i am in the UK and i wished i had signed in earlier as am tiered i will try and let you know how it went with my sister hopefully in the right order
she had firstly been diagnosed with bile duct cancer, not showen on any type of scans just turned bright orange, stent had been put in and surgen took a scrapping to send away within 3 days told bile duct cancer, 4 days afer that whipple procedure carried out, didnt know what they were dealing with due to problems detecting the cancer
am sure somebody will correct me if i am wrong, but the type of tumer that had been removed she was was diagnosed as having pancreatic cancer?
after surgery she made it thou i think 3 doses of chemo the itching drove her mad ecpesally in her feet, alot of swelling around her abdomon (belly), we had been told a mild dose as it was a mop up job, fevers, the pain, persistant itching driving her mad, on her 3rd treatment her blood levels were way to high (cant remeber the name, ca levels? for liver), we were told it was 1 of 2 options, 1 a reacurrance but highly unlikly but they still had to say (thanks), or allergy to chemo throwen her blood works crazy, no chemo, 4 week wait for 2 kinds of scans, 1st 1 an ultra sound consentrating on her liver, it came up as showen fatty and grainy, which happens when somebody has either been really unwell (ya dont say) or sever reaction to chemo, they didnt go with the 2nd scan oncologist confident that it was an allergy, wanted to start her on new chemo following week
the itching had been put down to the swelling in her liver, she was really swollen, chemicals ect thou her body, liver not functining
i am pretty sure she stopped itching when she started her new chemo within 6 weeks of stopping the original, new chemo 5-FU with just 1 month added on at the end, she managed to get away for a 2 week break too with the 5-FU
please do ask somebody professional but try and flush the toxins out of the liver, thistle milk, lemon tea, along with the piriton tablets
am sure there is loads i have missed out and really sorry, hopefully somebody else will reply, with my sisters oncologist it was a case of shrug of the shoulders we will change chemo, (albit not too many options for pc)
we are 14 months on still in shock state of mind and unable to absorbe alot of the info the docs gave her at the time thats why i am not too good with the proper terms
clear scan back in feb, returned to work in january part time, her battle now is trying to absorb food and stop the weight loss,
tell ritchie i was asking for him and apoligies for not replying due to my inability to absorb any info??
hope he feels better soon and gets started on a new chemo
pps! barcarb soda in a bath works too, massive tubs of calamine lotion cream, it thick and stops the skin being broken when scratching
feel free to email me, hope i have made some sence its 1 in the morning
by LabGuy on Thu Mar 24, 2011 01:16 AM
Ritchie, Platelets are required for blood clotting. The risk of low a platelet count is bleeding; internally or from a wound. Mine dropped to 40 once and 70 another time but I never had any bleeding problems.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.